Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

September 18, 2021Muscogee County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 18, 2021, 5:42 PM EDT for Muscogee County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 5:42 PM EDT (21:42 UTC)
Expired
Sep 18, 2021, 6:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS82 KFFC 182142
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT Sat Sep 18 2021
 
GAZ078-089-090-182215-
Chattahoochee GA-Harris GA-Muscogee GA-
542 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of Muscogee, west
central Chattahoochee and southern Harris Counties through 615 PM
EDT...

At 540 PM EDT, a strong thunderstorm was over Laurel Hills, or near
Columbus, moving north at 10 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Columbus, Bibb City, Goat Rock Lake, Ellerslie, Laurel Hills, Green
Island Hills, Vista Terrace, Cataula, Columbus Metropolitan Airport,
Rose Hill, Benning Hills, Avondale, Benning Park, Fortson, Mulberry
Grove, Saint Marys Hills, Edgewood, Flat Rock, Highland Park and Sand
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3266 8509 3268 8510 3269 8479 3237 8485
      3236 8498 3238 8497 3239 8499 3239 8497
      3241 8498 3242 8496 3244 8497 3245 8500
      3252 8500 3258 8507 3262 8509 3263 8508
      3264 8511
TIME...MOT...LOC 2140Z 183DEG 8KT 3251 8498 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 18, 3:10 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 3:10 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
310 PM EDT Sat Sep 18 2021

.SHORT TERM /Tonight through Sunday Night/...

The forecast remains on the damp side through the weekend. This
afternoon, shower and embedded thunderstorm coverage continues to
increase, especially across the western half of the area. While the
area remains in an environment characterized by weak flow and weak
forcing, deep tropical moisture remains in place. The morning
sounding indicated a PW value of 1.82", putting us above the 90th
percentile for today's date based on our sounding climatology. These
PW values are likely to increase a bit further through Sunday
courtesy the southerly flow to the east of the dissipating low
associated with Nicholas. Meanwhile, a closed upper low will remain
over the Arklatex region into Sunday. A weak shortwave currently
moving into the Tennessee Valley is also serving to further
enhance convective coverage towards our area.

With all that being said, the main concern with any of this activity
will be locally heavy rainfall. With very little steering flow and
aforementioned rich tropical moisture, any heavier convective shower
or thunderstorm is likely to produce heavy rainfall amounts over
localized areas. At this time, I have opted to hold off on the
issuance of a Flash Flood Watch given heavier rainfall totals from
Friday into today were relegated largely to areas west of us. Trends
will be monitored through this evening, though, particularly
across the northwestern half of the area where locally heavy
rainfall totals are more likely. Coverage will gradually diminish
overnight with lingering isolated showers remaining possible.

On Sunday, expect a similar forecast evolution to today. The closed
upper low to our west will begin to open and start to lift eastward
with southwesterly flow aloft across our region. With deep tropical
moisture remaining in place, locally heavy rainfall remains a
concern, particularly across the favored northwest half of the area.

RW

.LONG TERM /Monday through Saturday/...

A moist airmass will remain in place across much of the southeastern
CONUS as the long term period begins. Southwesterly flow aloft on
the leading edge of a slowly advancing upper trough extending from
the Midwest into the Lower Mississippi River Valley Region will
allow for continued advection of deep moisture into the forecast
area. Dewpoints are expected to be in the low 70s across the area
during the early parts of the week, with precipitable water values
similarly ranging from 1.75 to 2.25 inches. Numerous showers, along
with scattered thunderstorms, will be expected each day from Monday
through Wednesday as multiple weak disturbances traverse the
southwesterly upper level flow. With some diurnal enhancement, the
chances of thunderstorms will be greatest during the afternoon
hours.

Storm total rainfall from Monday through Wednesday is forecast to
range from 1-2 inches across the majority of north Georgia and 0.5-1
inch in central Georgia. QPF during this time is currently
anticipated to be the highest across the far northern tier,
particularly in the higher elevations, where orographic influences
could lead to locally higher amounts. With the aforementioned high
PWAT values, locally higher amounts may also be observed with any
stronger storms that develop. The deep atmospheric moisture, along
with increased cloud coverage and rain chances, will serve to limit
the diurnal temperature spread on Monday and Tuesday, with highs
mainly in the upper 70s to low 80s and overnight lows only dropping
into the low 70s.

By midweek, the first trough will deamplify and move northeastward
as another, deeper trough moves from the Great Plains into the
Midwest. Mid-range guidance remains in reasonably good agreement on
the timing of a cold front associated with this trough, indicating
that it will enter northwest Georgia on Wednesday night and push
south and east during the overnight hours before clearing the area
on Thursday morning. A significantly cooler and drier airmass is
then expected to set up over the area after the frontal passage as a
broad surface high pressure system sets up over the Ohio River
Valley. Minimal rain chances are then expected through the end of
the period. By Friday morning, low temperatures are expected to drop
into the 50s across the area, with even some upper 40s possible in
the higher elevations.

King

&&

.AVIATION...
18Z Update...
Cigs are in the VFR range at TAF sites this afternoon with an
occasional sct deck in the 025-030 range below. Shra coverage
will continue to increase through the afternoon with tsra
potential maximized through around 00z. Lower cigs again expected
to increase overnight with IFR more likely after 09-11z. Cig
improvement likely to be slow on Sunday with MVFR likely persistent
into afternoon. Additional sct shra/tsra again expected Sunday.
Winds remain easterly at 3-7kts.

//ATL Confidence...18Z Update...
Medium confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  81  69  78 /  30  60  50  60
Atlanta         70  79  69  79 /  40  60  60  70
Blairsville     65  76  65  73 /  40  60  60  60
Cartersville    69  79  69  79 /  40  70  60  70
Columbus        72  80  71  83 /  40  70  70  80
Gainesville     69  77  68  76 /  30  60  60  60
Macon           71  83  71  83 /  30  60  50  80
Rome            70  79  70  82 /  40  80  70  70
Peachtree City  69  80  69  80 /  40  60  60  80
Vidalia         72  85  72  83 /  20  50  40  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Sep 18, 11:27 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1127 AM EDT Sat Sep 18 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1127 AM EDT Sat Sep 18 2021

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Numerous showers and scattered thunderstorms are expected across
the area this afternoon and evening. Showers and thunderstorms
that develop will be slow-moving and capable of producing heavy
rainfall, which could lead to localized flooding concerns. Gusty
winds and frequent lightning will also be possible with any
stronger storms that develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms are forecast
across the area from Sunday through Thursday. Some of these
storms could produce locally heavy rain, gusty winds, and
frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 18, 5:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT Sat Sep 18 2021

GAZ078-089-090-182215-
Chattahoochee GA-Harris GA-Muscogee GA-
542 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of Muscogee, west
central Chattahoochee and southern Harris Counties through 615 PM
EDT...

At 540 PM EDT, a strong thunderstorm was over Laurel Hills, or near
Columbus, moving north at 10 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Columbus, Bibb City, Goat Rock Lake, Ellerslie, Laurel Hills, Green
Island Hills, Vista Terrace, Cataula, Columbus Metropolitan Airport,
Rose Hill, Benning Hills, Avondale, Benning Park, Fortson, Mulberry
Grove, Saint Marys Hills, Edgewood, Flat Rock, Highland Park and Sand
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3266 8509 3268 8510 3269 8479 3237 8485
      3236 8498 3238 8497 3239 8499 3239 8497
      3241 8498 3242 8496 3244 8497 3245 8500
      3252 8500 3258 8507 3262 8509 3263 8508
      3264 8511
TIME...MOT...LOC 2140Z 183DEG 8KT 3251 8498

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:46 PM EDTSpecial Weather StatementFFCHarris, Marion, Talbot, Taylor29 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.